Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 220, NWS Austin/San Antonio, TX

May 9, 2006Blanco County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2006, 8:13 PM CDT for Blanco County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 8:13 PM CDT (01:13 UTC)
Expired
May 9, 2006, 9:00 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Blanco County, TX

The radar

The Austin/San Antonio radar (KEWX), 71 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:43 PM CDTHAIL 17 W Johnson City, TXQUARTER SIZE HAIL WEST OF JOHNSON CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4602 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 100113
SVREWX
TXC031-100200-
/O.NEW.KEWX.SV.W.0220.060510T0113Z-060510T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
813 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLANCO COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...ROUND MOUNTAIN...BLANCO

* UNTIL 900 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BLANCO...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CYPRESS MILL AND PEDERNALES
  FALLS STATE PA

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3015 9859 2996 9843 3005 9831 3031 9821
      3044 9814 3050 9839 3050 9859

$$
2 follow-up statements
000 
WWUS54 KEWX 100128
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
828 PM CDT TUE MAY 9 2006

TXC031-100200-
/O.CON.KEWX.SV.W.0220.000000T0000Z-060510T0200Z/
BLANCO TX-
828 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR BLANCO COUNTY...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BLANCO...MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3015 9859 2996 9843 3005 9831 3031 9821
      3044 9814 3050 9839 3050 9859

$$
000 
WWUS54 KEWX 100142
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
841 PM CDT TUE MAY 9 2006

TXC031-100200-
/O.CON.KEWX.SV.W.0220.000000T0000Z-060510T0200Z/
BLANCO TX-
841 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR BLANCO COUNTY...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORM WERE 
LOCATED 9 MILES WEST OF JOHNSON CITY...AND 7 MILES EAST OF  
BLANCO...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  JOHNSON CITY BY 855 PM CDT
  9 MILES WEST OF PEDERNALES FALLS STATE PA BY 900 PM CDT

IN ADDITION...LOCALLY HEAVY RAINFALL CAN BE EXPECTED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3015 9859 2996 9843 3005 9831 3031 9821
      3044 9814 3050 9839 3050 9859

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:43 PM CDT, 30 minutes earlier.

Area forecast discussion, May 9, 7:43 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
743 PM CDT TUE MAY 9 2006

.AVIATION...
SCATTERED EVENING THUNDERSTORMS SHOULD THREATEN THE AUS METRO AREA
THIS EVENING. A SEVERE THREAT WILL CONTINUE OVER THE HILL
COUNTRY...BUT THE SLOW MOVEMENT COULD MEAN WEAKENING STORMS AS
THEY APPROACH ABIA. PATCHES OF LOW CLOUDS WILL MAKE FOR CEILINGS
FLUCTUATING BETWEEN IFR TO VFR LATE TONIGHT. THEN A COLD FRONT IS
EXPECTED TO CLEAR LOW CLOUDS FROM MOST AREAS SOME CIGS OF 3 TO 4
KFT COULD SPREAD SOUTH FROM NORTH CENTRAL TX IN THE AFTERNOON SINCE
HEAVY RAINS ARE EPXECTED CLOSE TO THE RED RIVER.

&&

.PREV DISCUSSION... (ISSUED 636 PM CDT TUE MAY 9 2006)

UPDATE...
HAVE UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH #322 FOR MUCH OF
SOUTH CENTRAL TEXAS AND THE EASTERN/CENTRAL HILL COUNTRY.

PREV DISCUSSION... (ISSUED 455 PM CDT TUE MAY 9 2006)

UPDATE...
STORMS BEGINNING TO FIRE ALONG DRYLINE OVER THE HILL COUNTRY. DUE
TO CAPES OF 2K TO 6K J/KG WILL ADD MENTION OF SEVERE TO THE
FORECAST FOR THIS EVENING.

PREV DISCUSSION... (ISSUED 408 PM CDT TUE MAY 9 2006)

DISCUSSION...
SHOWERS OR THUNDERSTORMS MAY STILL FORM NEAR DRY LINE VCNTY
EAGLE PASS TO LLANO AND MOVE NORTHEAST THIS EVENING SO WILL
CONTINUE CHANCE OF EVENING SHOWERS OR THUNDERSTORMS.  CONDITIONS
ARE STILL UNSTABLE ENOUGH FOR WIDELY SCATTERED CONVECTION TO
FORM IN THE EVENING.  BY WEDNESDAY...500 HPA TROF MOVES EAST
OF AREA AND COLD FRONT MOVES QUICKLY SOUTH. WILL SHOW LOW
POPS EAST PART OF CWA WEDNESDAY...MAIN EAST OF SAN ANTONIO
AND SOUTH OF INTERSTATE 10.

COLD FRONT COMING WEDNESDAY IS FAIRLY STRONG FOR MAY...SO WILL
CONTINUE TO MODERATE AFTN HIGHS FOR THURSDAY. DRY WEATHER IS
EXPECTED THURSDAY THROUGH SATURDAY. ANOTHER COLD FRONT IS
FORECAST TO COME THROUGH THE AREA SUNDAY...WITH ASSOCIATED
S/W TROF COMING FROM THE N AND NW. SHOWED CHANCE OF SHOWERS
WITH THIS PATTERN FOR SUNDAY. MEDIUM RANGE FORECAST SHOW 2ND
AND FINAL S/W TROF COMING MONDAY...THAT COULD SET OFF WIDELY
SCATTERED SHOWERS. THIS WILL CAUSE 2ND WAVE OF COOL AIR TO
SPILL OVER THE AREA FROM THE NORTH MONDAY. DRY WEATHER
IS FORECAST FOR TUESDAY AND WEDNESDAY OF NEXT WEEK WITH
WARM AFTERNOONS AND COOL AT NIGHT.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/18
Hazardous weather outlook, May 9, 5:39 AM CDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CDT TUE MAY 9 2006

TXZ171>173-183>194-202>209-217>225-228-101045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
539 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
HALF OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND TONIGHT AS A
DRYLINE AND AN UPPER LEVEL DISTURBANCE APPROACH FROM THE WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 10 EAST OF SAN ANTONIO ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY.

In the hours before

Local storm report, May 9, 6:35 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 S FREDERICKSBURG      30.24N 98.87W
05/09/2006  E1.00 INCH       GILLESPIE          TX   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL AND VERY STRONG WINDS.

&&

PM
Local storm report, May 9, 6:59 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 SE LLANO              30.70N 98.61W
05/09/2006  E0.88 INCH       LLANO              TX   LAW ENFORCEMENT

            NICKEL SIZE REPORTED SOUTHEAST OF THE CITY OF LLANO.

&&

PM
Local storm report, May 9, 7:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 NW KERRVILLE          30.10N 99.21W
05/09/2006  M1.25 INCH       KERR               TX   TRAINED SPOTTER

            POSSIBLE FUNNEL CLOUDS AS WELL.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:14 PM CDTSevere Thunderstorm WarningEWXGillespie61 min
May 9, 7:22 PM CDTFlash Flood WarningEWXGillespie113 min
May 9, 7:31 PM CDTSevere Thunderstorm WarningEWXDimmit44 min
May 9, 8:16 PM CDTSevere Thunderstorm WarningEWXGillespie28 min
May 9, 8:26 PM CDTSevere Thunderstorm WarningEWXFrio34 min
May 9, 8:39 PM CDTSevere Thunderstorm WarningEWXHays66 min
May 9, 9:02 PM CDTSevere Thunderstorm WarningEWXBlanco43 min
May 9, 9:03 PM CDTSevere Thunderstorm WarningEWXFrio22 min
May 9, 9:16 PM CDTSevere Thunderstorm WarningEWXAtascosa18 min
May 10, 11:57 AM CDTRed Flag WarningEWXDimmit, Frio, Kinney, Maverick, Medina, Uvalde and 2 more6 hr
May 10, 3:02 PM CDTSevere Thunderstorm WarningEWXLavaca43 min
May 10, 3:18 PM CDTSevere Thunderstorm WarningEWXDeWitt42 min
May 10, 3:34 PM CDTSevere Thunderstorm WarningEWXLavaca41 min
May 10, 3:54 PM CDTSevere Thunderstorm WarningEWXDeWitt36 min
May 10, 4:15 PM CDTSevere Thunderstorm WarningEWXLavaca15 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.